Alert archive / Alabama / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Jul 1, 2017, 3:00 AM CDT for 8 counties in Alabama. It took effect at Jul 1, 2017, 8:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2017, 3:00 AM CDT (08:00 UTC)
- In effect from
- Jul 1, 2017, 8:00 AM CDT
- Expired
- Jul 1, 2017, 7:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WGUS64 KBMX 010800 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Birmingham AL 300 AM CDT Sat Jul 1 2017 ...Flash Flooding Possible Across Northern Portions of Central Alabama... ALZ014-015-017>020-024-026-020000- /O.NEW.KBMX.FF.A.0004.170701T1300Z-170702T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Jefferson-St. Clair- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Birmingham, Hoover, Pell City, and Moody 300 AM CDT Sat Jul 1 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Birmingham has issued a * Flash Flood Watch for portions of central Alabama, east central Alabama, northeast Alabama, and northwest Alabama, including the following areas, in central Alabama, Blount, Jefferson, St. Clair, and Walker. In east central Alabama, Calhoun. In northeast Alabama, Cherokee and Etowah. In northwest Alabama, Winston. * Through 7 PM this evening. * Heavy rainfall over the past few days have resulted in a very saturated ground. Any prolonged period of heavy rain may result in localized flash flooding across areas in northern portion of Central Alabama this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 12:59 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 1, 12:59 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 1259 AM CDT Sat Jul 1 2017 .UPDATE... For 06Z Aviation. && .SHORT TERM... Update this evening. Afternoon convection is certainly on the downswing, but a large area of stratiform rain remains across the southern half of Central Alabama. The only convection left may affect Pike and Barbour Counties. Several areas have already measured this evening, but most of the rain will be gone by 10 pm. There are several boundaries of varying scales across the area this evening. Some upward motion approaches the northern counties before daybreak, in association with subtle short wave energy in the west southwest upper flow. The atmosphere overhead was extremely moist. Due to high surface dew points and PWATs 2 inches or more, will leave some mention of showers and a possible thunderstorm in overnight. (Previous discussion). Slow moving vort max that was the focus for a lot of the moderate to heavy rain this morning is finally pushing further east into Georgia. However the tropical airmass remains in place, and we are starting to see widespread showers and thunderstorms develop with the diurnal heating. A lot of that activity will diminish as we progress into the early evening. Of course the wildcard in the forecast will be the advancing, but decaying MCS from the northwest. Most of the CAMs have it underperforming through the overnight, but I certainly wouldn't count on that scenario given history. If that does indeed occur, will see a significant redevelopment tomorrow afternoon along the old remnant outflow right across the heart of the area. .LONG TERM... Saturday through Thursday. The forecast for Saturday largely hinges on how convection evolves upstream over Oklahoma and the Ozarks tonight. As discussed in the short term section, a shortwave trough moving through the north- central US is expected to result in the development of an MCS this evening that will propagate southeastward into an unstable air mass in the vicinity of the Lower Mississippi Valley overnight. This activity will be greatly weakened or dissipated by the time it reaches Central Alabama. But it may leave an outflow boundary that could serve as a focus for additional shower and thunderstorms by Saturday afternoon, aided by a weak shortwave moving through in the cyclonic flow aloft south of a trough located near the Great Lakes. The WRF-ARW is most aggressive with this scenario with some support from some of the NCAR WRF ensemble members and to some extent the global and regional Canadian and ECMWF, but far from a lock. With mid-level lapse rates approaching 7 C/km and dew points near the mid 70s, CAPE values may exceed 3000 J/kg. In addition mid-level dry air will result in DCAPE values over 1000 J/kg. This would favor strong downdrafts/damaging winds with any storms that develop, either with line segments, or microbursts in isolated cells. Therefore, it seems prudent to add a low confidence mention of damaging winds to the HWO for Saturday for at least the northern counties, as the severe threat sometimes ends up being farther south than expected in these type of situations. This threat remains conditional on storms developing. Mid-level dry air could also inhibit development if the outflow boundary does not make it here. Northwesterly mid-level flow will remain firmly in place Sunday into Monday, between subtropical ridging over Texas and the Gulf and a trough over eastern Canada. A moisture axis will reside from the Central Plains southeastward towards Central Alabama, to the south of a diffuse frontal boundary. This will result in continued at least scattered shower and thunderstorm chances, modulated by difficult to predict weak waves in the northwest flow aloft and possible MCSs. The northwest flow will also help to maintain relatively cool and drier air aloft resulting in continued chances of at least strong storms with gusty winds and frequent lightning. For those with outdoor plans for the holiday weekend, we are not expecting a washout by any means, but be prepared to move indoors when passing storms approach. Outside of storms, hot and humid conditions are expected with heat index values in the mid 90s to low 100s, some of the highest values of the relatively cool summer so far. Tuesday and Wednesday, the stronger westerlies will shift northward towards the Canadian border, but south of this a weak upper-level trough will move slowly eastward through the Central US. A shortwave ridge just ahead of this trough may allow for less coverage of showers/storms in West Alabama as the moisture axis slowly drifts eastward. By Thursday, this trough will be moving into the northeastern US, but moisture pooling ahead of a trailing shear axis may result in an uptick of shower/storm chances across Central Alabama. Meanwhile a strong ridge will be strengthening over the western US, resulting in continued northwesterly to northerly flow aloft. 32/Davis && .AVIATION... 06Z TAF Discussion. The atmosphere overhead remains very moist. This will produce on and off restrictions to the terminals the next 24 hours. Currently have most terminals dropping to MVFR ceilings/vis around sunrise and then a slow rise. Showers and thunderstorms are possible again this afternoon area wide as instability and boundaries provide the focus and lift. 16 && .FIRE WEATHER... Widespread rain chances continue today, and remain elevated through the weekend. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 72 88 70 89 / 60 30 40 20 30 Anniston 87 72 88 70 88 / 60 30 40 20 30 Birmingham 88 73 89 72 89 / 60 40 50 30 40 Tuscaloosa 90 74 91 73 91 / 60 40 50 30 40 Calera 88 73 89 72 89 / 60 30 50 30 40 Auburn 87 73 89 72 89 / 50 30 40 30 30 Montgomery 91 74 91 73 92 / 50 30 50 30 40 Troy 90 74 91 73 91 / 40 30 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 30, 7:31 AM CDT, 19 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 731 AM CDT Fri Jun 30 2017 ALZ011>015-017>050-011545- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 731 AM CDT Fri Jun 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heavy rainfall will move through the region today. This rain will be slow moving and could result in areas of flash flooding through the afternoon. The biggest impact will be through 7 PM and along and east of a Fayette to Tuscaloosa to Selma line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low confidence risk of at least isolated severe thunderstorms Saturday afternoon into Saturday evening. The threat will be damaging wind gusts up to 60 mph, mainly for areas north of a Livingston to Wedowee line. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon as well as Saturday afternoon into Saturday evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:51 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Jul 1, 3:09 PM CDT | Special Weather Statement | BMX | Cleburne | 51 min |
| Jul 1, 3:42 PM CDT | Special Weather Statement | BMX | Lamar | 48 min |
| Jul 1, 6:14 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Jul 1, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 38 min |
Nearby
Flash Flood Watches in Alabama, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.